Queer identity and theory intersections in mathematics education: a theoretical literature review

Resource type
Journal Article
Author/contributor
Title
Queer identity and theory intersections in mathematics education: a theoretical literature review
Abstract
Researchers have become aware of a need to focus on the continued development of gender and sexuality research in mathematics education, as frameworks and conceptual perspectives have been difficult to operationalize, particularly outside of the heteronormative categories of cis-male and cis-female studies. Early pioneers of this work have proposed intersectionality theory (e.g., Leyva, 2017) and queer theories (e.g., Dubbs 2016; Esmonde 2011; Sheldon and Rands 2013) as promising lenses for conceptualizing such research, as they allow for critical postmodern engagement by avoiding many of the structuralist gender commitments that have previously prevented it. In this paper, I build on this work by employing the notion of mathematical identity. I perform a systematic, theoretical review of the literature to articulate a basis for the intersection of mathematical identity and queer identity. I articulate the theoretical basis for this intersection of identities by building a framework that illustrates the intersectional nature of mathematical and queer identities and gives scholars a tool for conceptualizing future work in this area. This paper issues a call to the field to embrace the uncertainty of this new research borderland, because it is only through a radical vision of identity research in mathematics education—such as is offered here—that researchers can begin to situate students’ participation in mathematics within larger social and economic systems that have yet to be analyzed in depth with respect to queer identity.
Publication
Mathematics Education Research Journal
Volume
33
Issue
4
Pages
651-687
Date
2021-12-01
Journal Abbr
Math Ed Res J
Language
en
ISSN
2211-050X
Short Title
Queer identity and theory intersections in mathematics education
Accessed
05/04/2022, 20:26
Library Catalog
Springer Link
Citation
Moore, A. S. (2021). Queer identity and theory intersections in mathematics education: a theoretical literature review. Mathematics Education Research Journal, 33(4), 651–687. https://doi.org/10.1007/s13394-020-00354-7